Connecticut, 2012

Hail and Damaging Winds in Connecticut, July 24, 2012

July 24, 2012 · NWS OKX · 4 events in 2 counties and zones

A passing cold front triggered isolated severe thunderstorms in Fairfield and New Haven Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A passing cold front triggered isolated severe thunderstorms in Fairfield and New Haven Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 24, 2:58 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 24, 2:58 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
358 PM EDT TUE JUL 24 2012

.SYNOPSIS...
HIGH PRESSURE BUILDS OVER THE AREA TONIGHT THROUGH WEDNESDAY. LOW
PRESSURE WILL IMPACT THE NORTHEAST THURSDAY THROUGH THE WEEKEND.
HIGH PRESSURE THEN BUILDS IN FOR THE BEGINNING OF NEXT WEEK.

&&

.NEAR TERM /TONIGHT/...
ISOLATED THUNDERSTORMS JUST OUTSIDE OF THE CWA SHOULD DECREASE IN
INTENSITY AS THEY MOVE ACROSS THE LOCAL AREA. UPPED POPS TO
ACCOUNT FOR ANY SHOWERS THAT DO MAKE IT ACROSS OUR FAR NORTHERN
CONNECTICUT ZONES THROUGH THIS EVENING. OTHERWISE...QUIET
CONDITIONS EXPECTED WITH LOW TEMPERATURES TONIGHT IN THE UPPER 50S
TO LOWER 60S. WINDS WILL STAY UP TONIGHT AS PRESSURE GRADIENT
REMAINS TIGHT ACROSS THE AREA.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
SURFACE HIGH BUILDS ACROSS THE LOCAL AREA ON WEDNESDAY. DRY AND
SEASONABLE CONDITIONS EXPECTED...WITH HIGH TEMPERATURES RISING
INTO THE MID AND UPPER 80S. THE AIRMASS WILL BE RELATIVELY DRY
WITH DEW POINTS IN THE 50S.

TEMPERATURES WEDNESDAY NIGHT SHOULD BE IN THE LOW TO MID 60S.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
OVERALL...DECENT AGREEMENT BETWEEN THE 12Z MODELS FOR THE END OF THE
WEEK AND THE WEEKEND. THE FIRST SURFACE LOW WILL SET UP OVER THE EASTERN
GREAT LAKES THURS...DRAGGING A WARM FRONT THRU THURS. THIS FRONT
IS EXPECTED TO STALL OVER THE REGION...WITH THE CURRENT THINKING
IS IT WILL PUSH FAR ENOUGH NORTH OF THE CWA TO LEAVE THE TRI STATE
AREA IN THE WARM SECTOR WHILE A COLD FRONT DRAPES FROM THE LOW
JUST WEST OF THE AREA. THIS SOLUTION WILL SEE AN INCREASE IN POPS
THURS...WITH THE BEST CHC LOOKING TO BE AFTERNOON AND DURING THE
EVENING. AS FOR THE FORM OF PRECIP...MULTIPLE FACTORS IN PLAY HERE
COULD SEE AN INCREASED THREAT FOR STRONG TO SEVERE THUNDERSTORMS.
A STRONG SOUTHERLY FLOW BEHIND THE FRONT WILL GREATLY INCREASE
TEMPS AND DEW PTS...PUSHING THE DEW PTS WELL INTO THE 70S. MLCAPE
VALUES ON BOTH THE NAM AND GFS LOOK TO BETWEEN 1500-2000 J/KG
AFTER 18Z...WITH SBCAPE UP TO BETWEEN 2000-2500 J/KG. THE REGION
WILL REMAIN POSITIONED UNDER THE LLJ...PUSHING 0-6KM SHEAR VALUES
BETWEEN 40-50 KTS. DECENT OMEGA IN THE HAIL GROWTH ZONE COULD ALSO
PROMOTE THE DEVELOPMENT OF HAIL WITH THESE STORMS. PW VALUES PUSH
BETWEEN 1.5-2.0...SO HEAVY RAINS CAN ACCOMPANY ANY STRONGER
STORMS...THOUGH CORFIDI VECTORS DO INDICATE A DECENT ENOUGH FLOW
THAT WILL HELP IN DIMINISHING AND SLOW MOVING STORMS. SO THE
POTENTIAL IS THERE FOR DAMAGING WINDS...AND HAIL...THE QUESTION IS
NOW THE EXACT EXTENT OF THE SVR WEATHER. THE BEST THREAT LOOKS TO
REMAIN MORE OVER NJ...AND CENTRAL NY...SO FOR OUR CWA...WILL SAY
THE BETTER CHC FOR ANY SEVERE WEATHER WOULD BE WEST AND NORTH OF
THE NYC METRO AREA. SPC DOES HAVE THE ENTIRE CWA CURRENTLY IN A
SLIGHT RISK SO WILL CONTINUE TO MONITOR.

THIS FIRST SURFACE LOW WILL PUSH NORTH FRIDAY...WITH A STATIONARY
FRONT THEN EXTENDING BACK TO THE SOUTHWEST TO THE NEXT LOW PUSHING
THROUGH THE GREAT LAKES. THIS NEXT LOW FINALLY PUSHES THROUGH
SAT...WITH THE COLD FRONT MAKING ITS WAY THROUGH THE NORTHEAST SAT
NIGHT. HAVE CONTINUED CHC POPS DURING THIS TIME PERIOD TO ACCOUNT
FOR THE UNSETTLED WEATHER BEING PRODUCED BY THE LOW PRESSURE.
HOWEVER...AFTER THE PASSAGE OF THE FIRST LOW/COLD FRONT...WINDS ARE
EXPECTED TO TURN MORE WESTERLY...BRINGING DOWN THE DEW PTS AS WELL
AS INSTABILITY ACROSS THE BOARD...WITH VALUES REMAINING AROUND 1000
J/KG OR LESS. WITH WINDS GREATLY WEAKENING...SHEAR VALUES ALSO
DIMINISH LESS THAN 25 KTS. SO THE THINKING IS THE POSSIBILITY FOR
ANY STRONG TO SEVERE TSTORMS IS VERY...VERY LOW FRIDAY INTO SAT. AN
UPPER LEVEL SHORTWAVE MOVES THROUGH AROUND 18Z...SO BEST CHC FOR
PRECIP FRI WILL BE FRI AFTERNOON INTO SAT MORNING...WHEN THE
STRONGER UPPER LEVEL TROUGH FINALLY IMPACTS THE NORTHEAST.

HIGH PRESSURE WILL MOVE IN BRIEFLY FOR THE END OF THE WEEKEND INTO
MONDAY...BUT ONCE AGAIN PUT IN SLIGHT CHC TO CHC POPS TUES TO
ACCOUNT FOR THE PASSING OF MULTIPLE UPPER LEVEL DISTURBANCES AND
SURFACE LOW PRESSURE TO THE WEST. ABOVE NORMAL TEMPS EXPECTED
THROUGH THE END OF THE WEEK...BUT 850MB TEMPS DROP FOR THE WEEKEND
WITH THE NORTHWESTERLY FLOW INJECTING IN TEMPS NEAR NORMAL FOR THE
FIRST PART OF NEXT WEEK. MAINLY USED A BLENDED HPC/MOS GUIDANCE FOR
TEMPS AND DEW PTS.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
A COLD FRONT WILL CROSS THE TRI-STATE THIS AFTERNOON. HIGH
PRESSURE THEN BUILDS IN FROM THE GREAT LAKES TONIGHT INTO
WEDNESDAY MORNING BEFORE MOVING OFFSHORE LATE IN THE DAY.

PRIMARILY VFR THROUGH THE TAF PERIOD WITH ONLY EXCEPTION AT
KGON WHERE MVFR HAZE EXISTS FOR THIS AFTERNOON. DRY WEATHER
FORECAST WITH ANY SHRA/TSRA EXPECTED TO STAY NORTH AND EAST OF THE
FORECAST REGION WITH PASSAGE OF COLD FRONT. ANY CONVECTIVE
ACTIVITY IS EXPECTED TO WEAKEN AND DECREASE IN SIZE AS IT MOVES
SOUTHEAST.

W-WNW WINDS 10-15 KT...WITH GUSTS 20-25 KT ON AVERAGE THROUGH
EARLY THIS EVENING...AND LESSEN A FEW KTS TONIGHT WHILE TURNING
MORE NNW. AGAIN...EXCEPTION WOULD BE KGON WHERE WINDS COULD
FLUCTUATE BETWEEN SW AND NW AT TIMES THIS AFTERNOON. THE WINDS
PICK UP AGAIN ON WEDNESDAY MORNING AND CONTINUE THROUGH THE DAY
WITH GUSTS UP TO AROUND 20 KT. SEA BREEZE WILL BE POSSIBLE LATE IN
THE DAY WEDNESDAY FOR COASTAL TERMINALS.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: MODERATE CONFIDENCE IN VFR AND MODERATE
CONFIDENCE WITH WINDS. GUSTS COULD BE UP TO 5 KTS HIGHER THAN IN
TAF AT TIMES AND COULD BE INTERMITTENT. TAF GUSTS COULD END A FEW
HRS EARLIER OR LATER THAN FCST.

KLGA FCSTER COMMENTS: MODERATE CONFIDENCE IN VFR AND MODERATE
CONFIDENCE WITH WINDS. GUSTS COULD BE UP TO 5 KTS HIGHER THAN IN
TAF AT TIMES AND COULD BE INTERMITTENT. TAF GUSTS COULD END A FEW
HRS EARLIER OR LATER THAN FCST.

KEWR FCSTER COMMENTS: MODERATE CONFIDENCE IN VFR AND MODERATE
CONFIDENCE WITH WINDS. GUSTS COULD BE UP TO 5 KTS HIGHER THAN IN
TAF AT TIMES AND COULD BE INTERMITTENT. TAF GUSTS COULD END A FEW
HRS EARLIER OR LATER THAN FCST.

KTEB FCSTER COMMENTS: MODERATE CONFIDENCE IN VFR AND MODERATE
CONFIDENCE WITH WINDS. GUSTS COULD BE UP TO 5 KTS HIGHER THAN IN
TAF AT TIMES AND COULD BE INTERMITTENT. TAF GUSTS COULD END A FEW
HRS EARLIER OR LATER THAN FCST.

KHPN FCSTER COMMENTS: MODERATE CONFIDENCE IN VFR AND MODERATE
CONFIDENCE WITH WINDS. GUSTS COULD BE UP TO 5 KTS HIGHER THAN IN
TAF AT TIMES AND COULD BE INTERMITTENT. TAF GUSTS COULD END A FEW
HRS EARLIER OR LATER THAN FCST.

KISP FCSTER COMMENTS: MODERATE CONFIDENCE IN VFR AND MODERATE
CONFIDENCE WITH WINDS. GUSTS COULD BE UP TO 5 KTS HIGHER THAN IN
TAF AT TIMES AND COULD BE INTERMITTENT. TAF GUSTS COULD END A FEW
HRS EARLIER OR LATER THAN FCST.

OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY...
.WEDNESDAY-WEDNESDAY EVENING...VFR.
.LATE WEDNESDAY NIGHT-SUNDAY...MVFR OR LOWER POSSIBLE IN LOW
CLOUDS AND/OR SHRA/TSTMS.

&&

.MARINE...
SCA CONDITIONS TONIGHT...AS WINDS SHIFT TO THE NORTHWEST AND COLD
AIR FLOWS OVER THE WATERS. ADVISORY LEVEL GUSTS EXPECTED ALONG WITH
SEAS APPROACHING 5 FEET ACROSS THE OUTER WATERS FOR A FEW HOURS WITH
THE LONGER FETCH OF NORTHWEST FLOW. WINDS AND SEAS WEDNESDAY WILL
REMAIN BELOW SMALL CRAFT AS HIGH PRESSURE SETTLES OVER THE AREA
WATERS.

STRONG SOUTHERLY FLOW BEHIND THE WARM FRONT THURSDAY INTO FRIDAY
WILL INCREASE WINDS...WITH POSSIBLE GUSTS UP TO 25 KTS...MAINLY ON
THE OCEAN WATERS. SEAS ARE ALSO EXPECTED TO HIT 5 FT ON THE OCEAN
WATERS...WHILE THE REMAINING WATERS SHOULD REMAIN BELOW SUB-SCA
CONDITIONS. ONCE THE WINDS RELAX THIS WEEKEND...EXPECT MAINLY
SUB-SCA CONDITIONS THEN INTO NEXT WEEK.

ONE THING TO WATCH ON THE WATERS...THUNDERSTORMS ARE POSSIBLE
THURSDAY INTO SATURDAY...WHICH COULD PRODUCE GUSTY WINDS AND SOME
HAIL...WITH FREQUENT LIGHTNING.

&&

.HYDROLOGY...
NO SIGNIFICANT RAINFALL IS EXPECTED THROUGH WEDNESDAY. MULTIPLE ROUNDS
OF PRECIP EXPECTED THURSDAY INTO SATURDAY WITH LOW PRESSURE
LINGERING OVER THE REGION. WHILE THE OVERALL PRECIP TOTALS ARE
EXPECTED TO REMAIN LESS THAN HALF AN INCH...PW VALUES PUSHING NEAR
2.0 INCHES COULD LEAD TO THE STRONGER THUNDERSTORMS PRODUCING
BETWEEN 1 AND 2 INCHES. THESE ARE EXPECTED TO BE MORE ISOLATED
THOUGH...AND NOT IMPACT THE ENTIRE REGION. URBAN AND SMALL STREAM
FLOODING CURRENTLY LOOKS TO BE THE MAIN THREAT.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR ANZ350-353-
     355.

&&
Hazardous weather outlook, Jul 24, 3:21 PM EST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
421 PM EDT TUE JUL 24 2012

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-252030-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
421 PM EDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND
EVENING AS A WARM FRONT SETTLES NORTH OF THE REGION. SOME OF THESE
STORMS MAY BECOME STRONG TO SEVERE...ESPECIALLY WEST OF THE NYC
METRO AREA. THE MAIN THREATS WILL BE DAMAGING WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-252030-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
421 PM EDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND
EVENING AS A WARM FRONT SETTLES NORTH OF THE REGION. SOME OF THESE
STORMS MAY BECOME STRONG TO SEVERE. THE MAIN THREATS WILL BE
DAMAGING WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Jul 24, 3:54 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
454 PM EDT TUE JUL 24 2012

CTZ006-010-242200-
NORTHERN NEW HAVEN-SOUTHERN NEW HAVEN-
454 PM EDT TUE JUL 24 2012

...STRONG THUNDERSTORM WILL IMPACT NEW HAVEN COUNTY...

AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHESHIRE...OR 6 MILES EAST OF NAUGATUCK...
AND MOVING SOUTHEAST AT 30 MPH.

THIS STORM WILL BE...
  5 MILES SOUTHWEST OF WALLINGFORD BY 500 PM.
  NEAR HAMDEN BY 505 PM.
  NEAR NORTH HAVEN BY 510 PM.
  NEAR NEW HAVEN BY 515 PM.
  NEAR BRANFORD BY 520 PM.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND GUSTY WINDS UP
TO 50 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4153 7284 4126 7265 4124 7269 4125 7273
      4123 7276 4126 7277 4126 7278 4124 7281
      4124 7290 4128 7292 4126 7292 4124 7297
      4151 7310 4157 7294 4157 7288

MPS

The radar

The Brookhaven radar (KOKX), 95 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Fairfield

When
July 24, 4:00 PM EST
Where
Fairfield County, Sherman
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.570, -73.500

Quarter to Dime size hail was reported in Sherman.

Thunderstorm Wind, New Haven

When
July 24, 4:15 PM EST
Where
New Haven County, 0.58 mi SSE of North Haven to 0.3 mi SW of North Haven
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.372, -72.847

Multiple trees and large branches were reported down; closing Beach Street off of Spring Street and Pool Road near Maple Avenue and Laydon Drive.

Thunderstorm Wind, New Haven

When
July 24, 4:30 PM EST
Where
New Haven County, 1.14 mi NW of Highwood
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.342, -72.945

A large tree snapped off halfway up the trunk on Pine Rock Avenue at Saint Ann’s Park.

Thunderstorm Wind, Fairfield

When
July 24, 4:45 PM EST
Where
Fairfield County, Shelton
Measured
52 kt (60 mph) estimated gust
Property damage
$750
Reported by
Trained Spotter
Coordinates
41.320, -73.100

Multiple large branches were reported down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2012Every state in 2012This day in weather historyWarnings in Connecticut, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403748, 403749, 403751, 403750.